Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 24, 2004, 8:31 AM CST for Scott County, Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2004, 8:31 AM CST (14:31 UTC)
- Expired
- Mar 24, 2004, 9:30 AM CST
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 10 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 8:45 AM CST | HAIL 0.25 | Donahue, IA | HAIL LASTED FOR 2 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS53 KDVN 241431 SVRDVN IAC163-241530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 831 AM CST WED MAR 24 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 930 AM CST * AT 829 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF PLAINVIEW...OR 13 MILES NORTHWEST OF DAVENPORT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PLAINVIEW BY 830 AM CST. MAYSVILLE BY 835 AM CST. DONAHUE BY 840 AM CST. LONG GROVE BY 845 AM CST. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4174 9087 4159 9079 4159 9040 4174 9041 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:30 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Mar 24, 3:30 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CST WED MAR 24 2004 .SYNOPSIS... 55+ KT LLJ SEEN ON KDMX VWP AND REGIONAL PROFILERS AHEAD OF MID LEVEL SHORTWAVE ENTERING WESTERN IA...AIDING ELEVATED CONVECTION NORTH OF WARM FRONT...WITH THE BULK OF THE ACTIVITY OCCURRING ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR ATTIM. REGIONAL IR SATELLITE SHOWS COLDEST CLOUD TOPS WITH CLUSTER FROM NEAR WEBSTER CITY...TO WATERLOO MOVING EAST. THIS CLUSTER HAS SEEN MAX DBZ PULSE INTO THE L60S WHICH DVN CONVECTIVE SEVERE WX ASSESSMENT MATRIX SUGGESTS MARGINAL SEVERE HAIL...WHICH CORRELATES WELL WITH .75 INCH HAIL REPORT SE OF FORT DODGE WITHIN THE LAST HOUR. WILL BE MONITORING FOR MARGINAL SEVERE HAIL NEXT FEW HOURS NORTH OF HIGHWAY 30. && .SHORT TERM...(TODAY AND TONIGHT)... CONVECTION IN THE NORTH TO DIMINISH MID MORNING WITH LOSS OF NOCTURNAL LLJ. WILL CONTINUE TO MONITOR POTENTIAL FOR MARGINAL SEVERE HAIL NORTH OF HIGHWAY 30. NOT MUCH HAPPENING ALONG AND SOUTH OF I 80 ATTIM. HOWEVER...WATCHING FOR POTENTIAL OF CONVECTION SPILLING E/SE AHEAD OF NORTHWARD ADVANCING WARM FRONT...THUS MAY NEED TO BUMP POPS UP FOR THE I 80 CORRIDOR. RIGHT NOW HAVE MODERATE CHC POPS ALONG I 80. CAN/T RULE OUT ADDITIONAL DEVELOPMENT SOUTH AND WEST AS APPROACHING MID LEVEL SHORTWAVE BEGINS TO INTERACT WITH WARM FRONT...SO HAVE PLACED LOW CHC POPS IN THE SOUTH. COULD SEE SOME ELEVATED CONVECTION DEVELOP SOUTHWEST THROUGH SOUTHWEST IA INTO CENTRAL KS IN AXIS OF HIGHER THETA-E. MID LEVEL SHORTWAVE NEARING MISSISSIPPI MIDDAY...THUS POTENTIAL FOR REDEVELOPMENT OF SOME SHOWERS ESPECIALLY ALONG AND EAST OF THE RIVER. HAVE GONE WITH SLIGHT CHC POPS WEST AND LOW CHC POPS EAST. MAIN CONCERN IS WITH TEMPS WITH REAL BUST POTENTIAL. LOOKING DOWNSTREAM AT WHAT HAPPENED IN TERMS OF MAXES YESTERDAY IN MO. WHERE PCPN LINGERED IN CENTRAL/EASTERN MO TEMPS WERE HELD DOWN INTO THE MID 50S FROM ST LOUIS TO COLUMBIA...HOWEVER WHERE THE PCPN ENDED AND SOME BREAKS IN THE CLOUDS DEVELOPED TEMPS RESPONDED BY WARMING INTO THE L70S AROUND THE KC METRO. HAVE GONE TOWARD SIMILAR WEST TO EAST GRADIENT...COOLER IN THE EAST...WARMEST WEST. RIGHT NOW BANKING ON ENOUGH CLOUDS TO KEEP TEMPS CLOSE TO GUIDANCE. BUT...SHOULD MORE SUNSHINE DEVELOP THIS AFTN THAN ANTICIPATED...THEN EASILY WOULD SEE TEMPS IN THE RANGE OF 70-75 DEGS ESPECIALLY SOUTH/WEST OF THE MISSISSIPPI. TONIGHT...FAIRLY BENIGN PATTERN WITH WARM FRONT WELL NORTH. LLVL SOUTH WINDS USHERING IN A VERY MILD NIGHT. TEMPS STILL AT THIS HOUR WELL INTO THE 50S TO AROUND 60 DEGS SOUTH OF THE WARM FRONT. THUS...FEEL GUIDANCE IS A LITTLE COOL...AND HAVE GONE 2-3 DEGS ABOVE. WHAT TO DO WITH PCPN CHCS. CAN/T DISCOUNT WITH NEXT MID LEVEL SHORTWAVE (CROSSING ROCKIES ATTIM) POISED TO FOLLOW ON THE HEELS OF INTIAL WAVE ENTERING WESTERN IA ATTIM. BEST PCPN CHCS LOOK TO BE TO OUR SOUTH AS WAVE INTERACTS WITH 30-40KT LLJ. HOWEVER...NGM DOES BRING VORT MAX OVERHEAD BY 12Z AND WITH APPROACHING WAVE...BELIEVE LOW POPS WARRANTED. ...MCCLURE... && .LONG TERM...(THURSDAY THROUGH TUESDAY)... VORT MAX TO RIPPLE THROUGH DURING THE EARLY MORNING AND SHOULD KEEP PRECIP CHANCES ALIVE FOR A WHILE. MORE SIGNIFICANT VORT MAX TO ARRIVE THURSDAY AFTERNOON SHOULD BRING A CHANCE OF TSRA WITH MORE WIDESPREAD RA/EMBEDDED TSRA THURSDAY NIGHT. AVN SIMILAR TO ECMWF IN HAVING FRONT STALL OUT EITHER ACROSS EXTREME SOUTHERN CWFA OR JUST SOUTH OF THE CWFA ON FRIDAY. ANOTHER GOOD VORT MAX FRIDAY NIGHT INTO SATURDAY MORNING AS FRONT BEGINS JOURNEY BACK NORTH. SHOULD SEE SOMETHING FRIDAY NIGHT/SATURDAY MORNING. SUNDAY COULD GET INTERESTING AS NEXT COLD FRONT ARRIVES WITH BETTER SUPPORT UPSTAIRS. TIME WILL TELL ON HOW INTERESTING IT WILL GET. BRIEF PERIOD OF QUIET WX MONDAY AS CANADIAN HIGH MOVES THROUGH. MODELS SUGGEST POTENTIAL FOR AN ISENTROPIC EVENT TUESDAY. NOT SURE ABOUT THIS BUT HAVE ADDED CHANCE POPS TO BETTER AGREE WITH SURROUNDING OFFICES. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MWM/BRP
Hazardous weather outlook, Mar 24, 5:13 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 513 AM CST WED MAR 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 513 AM CST WED MAR 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 34. A FEW OF THE THUNDERSTORMS WILL PRODUCE PEA TO DIME SIZE HAIL. REPEATED DEVELOPMENT WILL ALSO LEAD TO HIGH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SOME LOCATIONS NORTH OF HIGHWAY 30...WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE THURSDAY AFTERNOON AND EVENING...WHEN A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. THERE IS A POTENTIAL FOR SEVERE WEATHER...HOWEVER IT IS HIGHLY DEPENDENT ON HOW MUCH SUN OCCURS ON THURSDAY. AT THIS TIME THE PRIMARY THREAT WOULD APPEAR TO BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD GREATLY APPRECIATE ANY REPORTS OF HAIL...AND HEAVY RAIN IN EXCESS OF 1 INCH. 05/08
In the hours before
Local storm report, Mar 24, 8:25 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CST WED MAR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL MECHANICSVILLE 41.90N 91.25W
03/24/2004 1.75 INCH CEDAR IA BROADCAST MEDIA
UP TO GOLFBALL SIZE HAIL COVERING THE GROUND BY PUBLIC
REPORT RELAYED BY KCRG TV.
&&
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:51 AM CST | Severe Thunderstorm Warning | DVN | Cedar | 54 min |
| Mar 24, 8:36 AM CST | Severe Thunderstorm Warning | DVN | Clinton | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.